Minnesota, 2021

Tornado and Damaging Winds in Minnesota, October 9, 2021

October 9, 2021 · NWS FGF · 3 events in 3 counties and zones

Severe thunderstorm activity produced damaging wind gusts and tornadoes on October 9th across portions of west-central Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Severe thunderstorm activity produced damaging wind gusts and tornadoes on October 9th across portions of west-central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Oct 9, 6:15 PM CST, 18 minutes earlier.

Area forecast discussion, Oct 9, 6:15 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
715 PM CDT Sat Oct 9 2021

.UPDATE...
Issued at 709 PM CDT Sat Oct 9 2021

Sfc low is between Huron and Brookings SD with pressure falls
suggesting sfc low is moving east. Mid level cicurlation is
farther north and associated with line of storms that is moving
into SE ND and into far western MN at 00z. Segment from NE SD into
parts of WC MN and SE ND showing favorable locations for psbl TORs
that the last few hours based on movement northeast vs more east
with line farther south. This will need to be continued to be
monitored but it is running farther away from the better
environment moving into SW MN and may become too elevated with
severe wx risk reduced once we get beyond 02z.

&&

.SHORT TERM...(This afternoon through Sunday night)
Issued at 306 PM CDT Sat Oct 9 2021

Short rage weather impacts include the potential for severe
thunderstorms over southeast ND and west central MN this afternoon
and evening, with widespread rainfall (possibly heavy) over our
entire region.

Strengthening negatively tilted trough is slowly moving into the
western Dakotas, with WV imagery showing increasing
organization/deepening (likely closing off). This closed upper low
should only further deepen as it slowly slides over our CWA through
tonight into Sunday, and east Sunday night. A deformation zone and
dry slot are shown to pivot over our CWA later tonight into Sunday
before the dry slot fills back in with additional
shower/thunderstorm activity Sunday afternoon (activity ending west
to east Sunday night). Abundant moisture advection with anomalous
(90-the percentile) PWATs in the 1.25-1.5" range will result in
efficient rainfall and most locations should receive beneficial
rainfall as clusters of moderate to heavy rainfall track through the
region. 24hr QPF probs from NBM are 80% or higher for 1" across the
RRV through Sunday (10-30% for 3" or higher). Early in the event
this afternoon/evening there is still the potential for convective
training of thunderstorms that could result in excessive rainfall
(mainly ponding/runoff), however outside of more intense rates with
thunderstorms much of the rainfall should fall over a long enough
duration to infiltrate soils (especially considering the ongoing
drought).

Regarding severe thunderstorm potential: Potential exists for
supercells or northern extent of a QLCS/MCS late this afternoon
into the evening along/ahead of frontal zone currently aligned
near Fargo and extending northeast towards Bemidji. There were
some breaks ahead of this which allowed for destabilization, and
SPC objective analysis shows axis of ML CAPE 1000-1500 J/KG just
to our south. As the surface low deepens this afternoon and
evening this warm sector may slide northeast along the frontal
zone, however the timing for more organized/impactful severe
convection in our area is dependent on this front being a bit
slower and surface low a bit faster before activity rapidly
becomes elevated. Deep layer shear/effective helicity are already
high as result of backing along/ahead of this front and 0-3km
shear is already 30-45kt which would support the idea of embedded
QLCS type surges/circulations. There are recent trends favoring
more intense activity saying south as main instability axis
remains slower and activity becomes more elevated, but this
varies run to run. Until the front shifts east we are in the
window will be dependent on the activity first forming and
tracking into our south from SD, so we will be keeping a close eye
on the timing of these surface features in relation to upstream
trends.

.LONG TERM...(Monday through Saturday)
Issued at 306 PM CDT Sat Oct 9 2021

The long term period begins quiet, but develops a wet period that
will extend from Tuesday night into Friday. The greatest impacts
will be Wednesday, with heavy rain being the primary threat. This
will be on top of the current system that could easily bring one to
two inches of rain to the area.

An upper trough will move into the Pacific Northwest/British
Columbia during the day Sunday, and dig into the southwest CONUS on
Monday, with a H500 low developing sometime during the day Monday
and moving into the Four Corners by around noon Tuesday. At this
point, upper level ridging over the Dakotas will keep the northern
tier dry on both Monday and Tuesday. Temperatures behind the current
system will fall into the 40s for highs during the early next week
period.

By Tuesday night, the upper low begins to eject out into the plains
and lift into the vicinity of the Red River Valley Wednesday night,
as it lifts from eastern South Dakota into northern Minnesota. High
pressure over the southeast CONUS will open up the Gulf for a
plethora of moisture advecting up the Mississippi Valley Tuesday
night, wrapping into the low and moving across the CWA primarily on
Wednesday. Latest GEFS probability forecasts give eastern North
Dakota a 30% chance of 2 or more inches of rain, and around 70%
chance of 1 or more inches of rain, from 13/1200Z to 14/1200Z (the
24-hour period including Wednesday and Wednesday night). This will
be a chilly rain, with highs in the 40s, however any chances for
mixed precip will be well to the west of the area.

Some deterministic models have the upper low begin to retrograde
back to the west and into Manitoba on Friday, keeping a chance for
showers along the international border into northwest Minnesota
through early Saturday morning, with Saturday seeing an end of
precipitation, but only before the system pulls down some chilly,
Canadian air. Saturday highs may be in the 30s, with near freezing
temperatures possible across the Devils Lake basin.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 709 PM CDT Sat Oct 9 2021

Aviation conditions highly variable with pockets of IFR cigs and
vsbys in E ND and parts of NW MN thru into Sunday. Winds will
shift from east to north and then northwest into Sunday as system
moves through.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

UPDATE...Riddle
SHORT TERM...DJR
LONG TERM...Speicher
AVIATION...Riddle
Hazardous weather outlook, Oct 9, 3:31 AM CST, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
431 AM CDT Sat Oct 9 2021

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-100945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
431 AM CDT Sat Oct 9 2021

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Widespread showers and thunderstorms are likely across the
majority of North Dakota into Minnesota today and tonight. Heavy
rainfall between 1-3 inches with smaller areas seeing 4 or more
inches is expected. This brings the potential for flooding
impacts, particularly within southeast North Dakota into the
southern Red River Valley, including the Fargo-Moorhead metro.

Storms may also be strong to severe within southeast North Dakota,
the southern Red River Valley, west-central Minnesota, and
portions of northwest Minnesota. Strongest storms may be capable
of producing large hail up to golfball sized, wind gusts to 70
mph, and a few tornadoes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A strong system is expected to move into the Plains and Upper
Midwest around Wednesday-Thursday. This could bring impacts to the
Dakotas and Minnesota from high winds as well as heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Oct 9, 6:04 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
704 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     10 S LIDGERWOOD         45.93N 97.15W
10/09/2021  E70 MPH          Roberts            SD   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 70MPH WIND GUSTS

0644 PM     TSTM WND GST     10 S LIDGERWOOD         45.93N 97.15W
10/09/2021  E70 MPH          Roberts            SD   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 70MPH WIND GUSTS

&&

FGF
Local storm report, Oct 9, 6:11 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND FORKS ND
711 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     8 S LIDGERWOOD          45.96N 97.15W
10/09/2021  E70.00 MPH       Richland           ND   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS 70MPH WIND GUSTS

&&

FGF
Local storm report, Oct 9, 6:33 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
733 PM CDT SAT OCT 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     6 SSW HANKINSON         45.99N 96.94W
10/09/2021  M62 MPH          Richland           ND   MESONET

            PERSONAL WEATHER STATION SSW OF HANKINSON REPORTS 62MPH
            WIND GUST

&&

FGF

The radar

The Aberdeen radar (KABR), 175 km away, was scanning. The volume nearest the first event began at 00:31 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Grant

When
October 9, 6:33 PM CST
Where
Grant County, 3.44 mi WNW of Herman
Measured
75 kt (86 mph) measured gust
Reported by
Mesonet
Coordinates
45.810, -96.220

An RWIS station in Herman measured a wind gust to 86 mph.

Thunderstorm Wind, Otter Tail

When
October 9, 7:15 PM CST
Where
Otter Tail County, Fergus Falls
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.280, -96.070

Report of several trees down and roads impassable due to branch debris in town. Time estimated based on radar.

Tornado, Hubbard

When
October 9, 9:35 PM CST to 9:38 PM CST
Where
Hubbard County, 0.47 mi E of (Pkd)park Rapids Arp to 0.69 mi E of (Pkd)park Rapids Arp
Rating
EF1
Path length
0.21 mi
Path width
25 yd
Reported by
Law Enforcement
Coordinates
46.900, -95.060

Possible tornado reported by the Hubbard County Sheriffs Office. Damage was reported on Industrial Park Road, near the intersection of HWY 71. Damage included metal roofing, uprooted trees, and road signs blown down. Peak winds estimated at 100 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2021Every state in 2021This day in weather historyThe tornado archive for Minnesota, 2021Warnings in Minnesota, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990297, 990296, 990295.